Diabetes mellitus associated with atypical anti-psychotic medications

Diabetes Technol Ther. 2003;5(4):669-83. doi: 10.1089/152091503322250695.

Abstract

Diabetes or hyperglycemia associated with the use of atypical anti-psychotic agents is a subject of growing concern among health care providers and the patients who use the drugs. Although much attention has been relegated to this topic in the mental health literature, there has been little attention devoted to it in the diabetes literature. The purpose of this report is to review the problem of diabetes mellitus associated with atypical anti-psychotic use from an endocrinology perspective. This paper will specifically present (a) a review of the increased prevalence of diabetes in the setting of schizophrenia, (b) a compilation and critical assessment of the existing publications that have documented the association of hyperglycemia and atypical anti-psychotic use, (c) a discussion of the potential mechanisms through which antipsychotics may lead to disturbances in glucose homeostasis, and (d) recommendations for the effective monitoring and treatment of affected patients.

Publication types

  • Review

MeSH terms

  • Adult
  • Aged
  • Antidepressive Agents, Second-Generation / adverse effects*
  • Antipsychotic Agents / adverse effects*
  • Benzodiazepines / adverse effects
  • Clozapine / adverse effects
  • Diabetes Mellitus / chemically induced*
  • Diabetes Mellitus / epidemiology
  • Humans
  • Hyperglycemia / chemically induced
  • Middle Aged
  • Odds Ratio
  • Olanzapine
  • Risperidone / adverse effects

Substances

  • Antidepressive Agents, Second-Generation
  • Antipsychotic Agents
  • Benzodiazepines
  • Clozapine
  • Risperidone
  • Olanzapine